In October 2020, we reported on a recall of the common diabetes drug Metformin because of concerns it could cause cancer. At the end of 2022, manufacturer Viona Pharmaceuticals voluntarily recalled the oral medication again over concerns that it contains high levels of a carcinogenic compound.
Get the facts about the recall and find out why the Food and Drug Administration says you should call your doctor right away if you take this medication.
The recall refers to 33 lots of 750-mg Metformin Hydrochloride Extended-Release Tablets. The lot number is M008132. According to a press release from Viona, the tablets contain potentially dangerous levels of the toxin NDMA, which increases cancer risk in humans.
Doctors prescribe this drug to help control blood sugar in conjunction with diet and exercise for people who have type 2 diabetes. You may take it alone, with insulin or with another type of diabetes medication.
Steps to take
Although the medication may carry health risks, the FDA cautions that discontinuing the drug without doctor supervision could also be hazardous. If you take Metformin, call the prescribing doctor right away to determine your course of action. The health care provider will likely recommend an alternative to the drug if the recall has affected your prescription.
You should also seek immediate medical attention if you experience symptoms of NDMA contamination. According to the Environmental Protection Agency, these signs may include dizziness, headache, nausea, vomiting, yellow-tinged skin and eyes (jaundice), cramping and fever. Without treatment, overexposure to this substance could result in liver damage.